Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 161, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at May 15, 2003, 2:02 AM CDT for Navarro County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2003, 2:02 AM CDT (07:02 UTC)
- Expired
- May 15, 2003, 3:00 AM CDT
- In force
- 58 min
- Issued by
- NWS Fort Worth, TX
- Area
- Counties, with a storm outline in the text
County Navarro County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 89 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 11:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 7.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3397 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1078 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 3.5
- Supercell composite
- 16.7
The text
As transmitted, in the capitals the NWS used until 2016.
851
WUUS54 KFWD 150702
SVRFTW
TXC349-150800-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
159 AM CDT THU MAY 15 2003
THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NAVARRO COUNTY IN NORTH CENTRAL TEXAS
* UNTIL 300 AM CDT
* AT 159 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
TWO SEVERE THUNDERSTORMS...ONE 5 MILES WEST OF BLOOMING GROVE...AND
THE SECOND SEVERE STORM ABOUT 5 MILES NORTHEAST OF DAWSON. THE
STORMS WERE MOVING EAST SOUTHEAST AT 25 MPH.
HAIL TO THE SIZE OF QUARTERS IS LIKELY WITH THESE STORMS. FOR YOUR
PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.
LAT...LON 3208 9687 3197 9680 3184 9672 3181 9652
3199 9612 3224 9658
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 9:50 PM CDT, 4 hours 12 minutes earlier.
Area forecast discussion, May 14, 9:50 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION...PUBLIC UPDATE NATIONAL WEATHER SERVICE FORT WORTH TX 950 PM CDT WED MAY 14 2003 .PUBLIC DISCUSSION 930 PM... ONCE AGAIN...WE WILL HOLD WITH THE CURRENT FORECAST. NORTH TEXAS POSITIONING NEAR THE SUMMIT OF THE SUBTROPICAL RIDGE...WITH STRONG ANTICYCLONIC WESTERLIES COMING ACROSS THE RIDGE...CONTINUOUS TO BE A DIFFICULT FORECAST PROBLEM. THERE IS STRONG CAPPING WITHIN THE NORTHERN SECTOR OF THE RIDGE...WITH THE ZONE IMMEDIATELY NORTH OF THE CAPPING MOST SUSCEPTIBLE TO THUNDERSTORMS. FOR THE MOST PART...THE NORTH TEXAS AREA THAT HAS RECEIVED RAINFALL HAS BEEN NORTH OF INTERSTATE 20 AND EAST OF INTERSTATE 35...ESPECIALLY ALONG THE RED RIVER. AN OUTFLOW BOUNDARY FROM EARLIER CONVECTION WAS NEAR A CANTON... CLEBURNE...MINERAL WELLS LINE AT MID-EVENING...WITH A SURFACE LOW WEST OF WACO. WINDS AHEAD OF THE BOUNDARY WERE NORTHEASTERLY WEST OF THE LOW...AND SOUTHEASTERLY FURTHER EAST. ONE WOULD THINK THAT SIMILAR TO PREVIOUS NIGHTS...A NOCTURNAL MS COULD DEVELOP NORTH OF THE OUTFLOW BOUNDARY...AND ROLL DOWN THE RED RIVER...OR ACROSS SOUTHERN OKLAHOMA. THERE ARE A FEW THUNDERSTORMS IN THE PANHANDLE ...WITH THETA E ADVECTION (MAINLY BENEFITING FROM HIGH DEW POINT AIR) FLOWING INTO THE STORMS. HOWEVER..THERE APPEARS TO BE LITTLE OR NO SHORT WAVE TROUGH ACTION IN THE SAME AREA...WHICH MAY WORK AGAINST MCS DEVELOPMENT. WARM ADVECTION VIA THE THE LOW LEVEL JET MAY HELP THE PANHANDLE STORMS TO ORGANIZE...BUT THE 850 MB WINDS AT JAYTON ARE NORTHEASTERLY AT 0200 UTC. SHOULD THESE WINDS COME INTO THE SOUTHEAST TONIGHT...THIS COULD HAPPEN. THE MODELS...HOWEVER... GENERALLY DONT INCREASE THE STRONGER SOUTHEAST 850 MB FLOW UNTIL AFTER DAY BREAK THURSDAY. BY THE WAY...IF IT DOESNT RAIN AGAIN THIS MONTH...THIS WILL BE THE THIRD DRIEST APRIL/MAY COMBO SINCE RECORD KEEPING BEGAN IN 1898. THE DRIEST ON RECORD IS 1937 WITH 1.58 INCHES, THE SECOND DRIEST IS 1903 WITH 1.84. WE HAVE HAD ONLY 1.99 SO FAR THIS YEAR. IN 1957...THE WETTEST APRIL/MAY RAINFALL OCCURRED...WITH 24.83 INCHES ...AVIATION DISCUSSION... LOW PRESSURE SW OF JUNCTION CONTINUES TO DROP SOUTH...BRINGING WINDS AROUND TO E/NE IN THE METROPLEX. THIS IS LIKELY STIRRING -SHRA WITH MSTR CONVERGENCE ALONG THE BOUNDARY. HOWEVER...ANOTHER FEATURE ON RADAR SEEMS TO BE KILLING THE -SHRA FM THE NORTH AT THE SAME TIME. HOWEVER...WILL STILL ADD VCSH FOR A FEW HOURS THIS EVENING AS THE CONVERGENCE BOUNDARY HANGS AROUND THE METROPLEX FOR A BIT. AS FAR AS MVFR CLDS ARND MRNG...LOOKS GOOD AT THIS TIME WITH NO REAL LOW LEVEL JET TO GET CLDS IN HERE EARLY. 30/SS FCSTID = 26 FWD...NONE.
Hazardous weather outlook, May 14, 10:24 PM CDT, 3 hours 38 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-151100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 1024 PM CDT WED MAY 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NEAR THE RED RIVER WELL AFTER MIDNIGHT. THIS INCLUDES AREAS ALONG AND NORTH OF A NOCONA...DENTON...SULPHUR SPRINGS LINE. LARGE HAIL WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN... THE SLIGHT RISK FOR SEVERE THUNDERSTORMS MAY LINGER INTO THURSDAY MORNING ACROSS THE FAR EASTERN RED RIVER COUNTIES. LARGE HAIL WILL BE THE MAIN THREAT. AN UPPER LOW OVER SOUTHERN CALIFORNIA WILL MOVE INTO THE SOUTHERN PLAINS FRIDAY. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE TEXAS PANHANDLE THURSDAY AFTERNOON...BEFORE EVOLVING INTO A LARGE CONVECTIVE COMPLEX THURSDAY NIGHT. THIS COMPLEX MAY MOVE INTO NORTH TEXAS LATE THURSDAY NIGHT...WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. THERE IS A CHANCE FOR THUNDERSTORMS AGAIN FRIDAY AFTERNOON...AS A DRYLINE MOVES INTO NORTH TEXAS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. 30/SS
In the hours before
Local storm report, May 15, 1:47 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
147 AM CDT THU MAY 15 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1148 PM CRESSON TX 1.75 INCH HAIL
05/15/03 HOOD REPORTED BY FIRE
DEPARTMENTLocal storm report, May 15, 1:47 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FORT WORTH TX
147 AM CDT THU MAY 15 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1148 PM CRESSON TX 1.75 INCH HAIL
05/14/03 HOOD REPORTED BY FIRE
DEPARTMENT.Local storm report, May 15, 1:52 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
152 AM CDT THU MAY 15 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 AM MIDLOTHIAN TX 1.00 HAIL INCH HAIL
05/15/03 ELLIS REPORTED BY LAW ENFORCEMENTLocal storm report, May 15, 2:01 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FORT WORTH TX
201 AM CDT THU MAY 15 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 AM MIDLOTHIAN TX 1.00 INCH HAIL
05/15/03 ELLIS REPORTED BY LAW
ENFORCEMENTThe office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 11:39 PM CDT | Severe Thunderstorm Warning | FWD | Hood, Johnson | 51 min |
| May 14, 11:53 PM CDT | Severe Thunderstorm Warning | FWD | Dallas, Ellis | 52 min |
| May 15, 12:38 AM CDT | Severe Thunderstorm Warning | FWD | Hill, Johnson | 57 min |
| May 15, 12:50 AM CDT | Severe Thunderstorm Warning | FWD | Navarro | 70 min |
| May 15, 2:38 AM CDT | Severe Thunderstorm Warning | FWD | Freestone | 67 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.